Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Quad Cities, IA

June 1, 2001Carroll County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 1, 2001, 7:43 PM CDT for Carroll County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2001, 7:43 PM CDT (00:43 UTC)
Expired
Jun 1, 2001, 8:15 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 5:30 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 020044
SVRMLI
ILC015-020115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST ILLINOIS

* UNTIL 815 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES    
NORTH OF CHADWICK...OR 5 MILES SOUTHEAST OF MOUNT CARROLL...MOVING   
EAST AT 30 MPH. THIS STORM ALSO SHOWS SIGNS OF TORNADIC CIRCULATION. 

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   CHADWICK BY 745 PM CDT.
   MILLEDGEVILLE BY 755 PM CDT.
   HITT BY 800 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55
MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHEAST IOWA
AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

LAT...LOND 4218 9001 4200 9007 4192 8957 4179 8934
          4203 8923

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 1, 3:00 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUN 1 2001

LATEST SFC AND MSAS ANALYSIS INDICATING SFC FRONT SWEEPING RATHER
QUICKLY ACRS NORTHWEST IA...INTO SOUTHEAST MN. STRONG DYNAMICS...
SHEAR AND SOME INSTABILITY KICKING UP SCATTERED SVR CELLS AHEAD OF
MAIN BOUNDARY...AND ACTIVITY SURE TO SWEEP EAST ACRS THE CWA THIS
EVENING. GENERAL SHORT RANGE MODEL SOLUTION IS TO PASS FRONT ACRS
THE MS RVR AROUND 00Z THIS EVENING...WITH CONVECTIVE LINE ASSOCIATED
WITH FRONT EAST OF CWA BY 06Z. NORTHWEST CWA ALREADY IN TOR WATCH...
AND MORE TO COME...WILL BREAK OUT ZONES WITH HEADERS ACCORDINGLY.

AFTER THIS EVENING/S CONVECTION...SHORT RANGE MODELS SIMILARLY
DROP CANADIAN CUT-OFF UPPER VORTEX ACRS SOUTHERN LK MICHIGAN BY 12Z
SAT. SYSTEM SHOULDN'T HANG AROUND LONG LIKE PREVIOUS SYSTEMS
HOWEVER...AS NEXT LARGE PACIFIC WAVE...NOW PUNCHING INTO THE
NORTHWEST COAST...WILL ACT TO BUMP GRT LKS UPPER LOW EAST OF REGION
SAT NIGHT INTO SUN. SYSTEM WILL BE HERE LONG ENOUGH TO RUIN
SATURDAY THOUGH...AS H85 +4 TO +6 C COLD POOL SETTLES OVER THE AREA.
COLD POOL ALOFT AS WELL...WITH ROTATING SPOKES...SURE TO KICK UP
PLENTY OF CLOUDINESS WITH INHERENT UNSTABLE SET-UP WITH STEEP LOW-TO-
MID LEVEL LAPSE RATES. SCTRD LIGHT SHOWERS SHOULD ALSO BE GENERATED
...ESPECIALLY IN THE AFTERNOON LIKE MODELS SUGGEST...WITH MORE
ACTIVITY ACRS EAST CWA CLOSER TO UPPER LOW. GUIDANCE HIGHS MAY BE
TOO OPTIMISTIC FOR SAT HIGHS...WITH ENOUGH CLOUDS AND BRISK WIND
HAMPERING TEMPS FROM GETTING OUT OF THE 50S.

AS WEAK UPPER RIDGING SETTLES ACRS THE CWA IN BETWEEN SYSTEMS SAT
NIGHT...SOME CLEARING SHOULD OCCUR FOR RATHER COOL NIGHT...AND WILL
LEAN TOWARD COOLER FAN LOWS. AVN AND ETA NOT TO FAR OFF IN
HANDLING NEXT POSSIBLE WX MAKER...IN FORM RATHER VIGOROUS VORT IN
DEVELOPING WESTERLIES ACRS THE MID CONUS...SKIRTING FEATURE FROM WEST
TO EAST ACRS NORTHERN MO...AND THEN ACRS SOUTHERN IL SUN AFTERNOON.
BEST ISENTROPIC LIFT ACRS THTA-E GRADIENT REMAINS SOUTH OF CWA ACRS
MO SUN AFTERNOON...BUT ETA CLIPS SOUTHERN CWA WITH COMPLEX SUN
AFTERNOON..WHILE AVN PASSES IT JUST TO THE SOUTH. WILL ADD LOW POPS
ACRS SOUTH FOR POSSIBILITY SUN AFTERNOON...WITH ACTIVITY REMAINING
MAINLY SOUTH SUN NIGHT ALONG THERMAL GRADIENT...AND PRECIP AHEAD OF
NEXT MAJOR WAVE IN NORTHERN STREAM MAINLY REMAINING TO THE
NORTHWEST. MAY STILL KEEP LOW POPS ACRS NORTHWEST CWA FOR SUN NIGHT
...IN CASE SOME ACTIVITY TRANSLATES SOUTHEAST.

.EXTENDED(MON-FRI)...MEDIUM RANGE MODELS GENERALLY AGREE ON
DEVELOPING REX BLOCK SET UP ACROSS MUCH OF THE WESTERN HALF OF THE
CONUS FOR FIRST FEW DAYS OF EXTENDED PERIOD. PACIFIC ENERGY...IN
STRENGTHENING SOUTHERN STREAM WESTERLIES...WILL LOOK TO UNDERCUT
UPPER RIDGE AND RIPPLE ALONG PROGGED LLVL THERMAL RIBBON FROM KS...TO
CENTRAL IL. THIS SHOULD SPREAD PRECIP ACRS THE AREA...FROM LATER
MON..AND INTO TUE. CWA SHOULD CLEAR BY WED...AS MODELS AMPLIFY LARGE
UPPER RIDGE OVER ROCKIES AND NUDGE IT INTO THE UPPER MIDWEST. THIS
LARGE FEATURE WILL THEN REIGN OVER THE REGION WITH DRY WEATHER
THROUGH END OF EXTENDED PERIOD. MEX AND FMR TEMP GUIDANCE IN DECENT
AGREEMENT AND LOOKS REASONABLE...ESPECIALLY AT END OF PERIOD WITH
EXPECTED INSOLATION AND WARMING WITH UPPER RIDGE...BUT MAY NEED TO
TWEAK THU HIGHS DOWN.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Local storm report, Jun 1, 4:39 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    5 N JESUP                 IA   TORNADO
06/01/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 1, 5:07 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    2 NW WINTHROP             IA   TORNADO
06/01/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 1, 5:13 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..5..

0509 PM    2 NW MANCHESTER           IA   TORNADO
06/01/01   DELAWARE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Jun 1, 6:15 PM CDT, 1 hour 28 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT FRI JUN 1 2001

...NEW TORNADO WATCH NUMBER 351 FOR EASTERN IOWA AND NORTHWEST
ILLINOIS UNTIL 9 PM CDT...

TORNADO WATCH NUMBER 351 IN EFFECT UNTIL 9 PM HAS REPLACED TORNADO
WATCHES 344 AND 348 IN EASTERN AND SOUTHEASTERN IOWA...AND INCLUDES
THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE...DUBUQUE...BENTON...
LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...KEOKUK...
WASHINGTON...MUSCATINE...SCOTT...LOUISA...JEFFERSON...HENRY...
DES MOINES...VAN BUREN...AND LEE.

TORNADO WATCH NUMBER 351 IS ALSO IN EFFECT IN NORTHWEST AND WEST
CENTRAL ILLINOIS FOR THE FOLLOWING COUNTIES...JO DAVIESS...
STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...
MERCER...HENDERSON...AND WARREN.

TORNADO WATCH NUMBER 348 IS STILL IN EFFECT UNTIL 9 PM CDT FOR THE
MISSOURI COUNTIES OF SCOTLAND...AND CLARK.

THE ILLINOIS COUNTIES OF HANCOCK...MCDONOUGH AND PUTNAM ARE CURRENTLY
NOT IN A WATCH.

JDH
Local storm report, Jun 1, 6:51 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    DYERSVILLE                IA   1 INCH HAIL
06/01/01   DUBUQUE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0608 PM    1 S FARLEY                IA   WIND DAMAGE
06/01/01   DUBUQUE                        REPORTED BY EMERGENCY
                                          MANAGEMENT. TIN
                                          REMOVED FROM ROOF OF
                                          BUILDING

0615 PM    NAUVOO                    IL   TORNADO
06/01/01   HANCOCK                        REPORTED BY PUBLIC.
                                          TREES AND POWER LINES
                                          DOWNED IN NAUVOO.

0639 PM    5 E CARTHAGE              IL   60 MPH TSTM GUST
06/01/01   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 1, 7:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    INDEPENDENCE              IA   TORNADO
06/01/01   BUCHANAN                       REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL. 3 TORNADOES
                                          ON GROUND AT SAME TIME
                                          NEAR INDEPENDENCE.

0608 PM    MONTICELLO                IA   FUNNEL CLOUD
06/01/01   JONES                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0617 PM    DUBUQUE                   IA   URBAN FLOODING
06/01/01   DUBUQUE                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL. WATER 3 TO 6
                                          INCHES DEEP COVERING
                                          SEVERAL CITY STREETS.

0617 PM    4 N WINTHROP              IA   TORNADO
06/01/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT. TORNADO
                                          1/2 TO 3/4 MILE WIDE
                                          WITH MULTIPLE VORTICES.
0617 PM    ASBURY                    IA   FUNNEL CLOUD
06/01/01   DUBUQUE                        REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.